Skip to main content Accessibility help
×
×
Home

Almost weakly 2-generic sets

  • Stephen A. Fenner (a1)

Abstract

There is a family of questions in relativized complexity theory—weak analogs of the Friedberg Jump-Inversion Theorem—that are resolved by 1-generic sets but which cannot be resolved by essentially any weaker notion of genericity. This paper defines aw2-generic sets, i.e., sets which meet every dense set of strings that is re. in some incomplete r.e. set. Aw2-generic sets are very close to 1-generic sets in strength, but are too weak to resolve these questions. In particular, it is shown that for any set X there is an aw2-generic set G such that NPG ∩ co-NPG ⊈ PGx. (On the other hand, if G is 1-generic, then NPG ∩ co-NPG ⊆ PG⊕SAT, where SAT is the NP-complete satisfiability problem [6].) This result runs counter to the fact that most finite extension constructions in complexity theory can be made effective. These results imply that any finite extension construction that ensures any of the Friedberg analogs must be noneffective, even relative to an arbitrary incomplete r.e. set. It is then shown that the recursion theoretic properties of aw2-generic sets differ radically from those of 1-generic sets: every degree above 0′ contains an aw2-generic set: no aw2-generic set exists below any incomplete r.e. set: there is an aw2-generic set which is the join of two Turing equivalent aw2-generic sets. Finally, a result of Shore is presented [30] which states that every degree above 0′ is the jump of an aw2-generic degree.

Copyright

References

Hide All
[1]Allender, E. W., The complexity of sparse sets in P. Structure in complexity theory, Lecture Notes in Computer Science, vol. 223. Springer-Verlag. Berlin and New York. 1986, pp. 1–11.
[2]Ambos-Spies, K., Fleischhack, H., and Huwig, H., P-generic sets, Proceedings of the 11th international colloquium on automata, languages, and programming (Paredaens, , editor). Lectures Notes in Computer Science, vol. 172, Springer-Verlag. Berlin. 1984, pp. 58–68.
[3]Ambos-Spies, K., Fleischhack, H., and Huwig, H., Diagonalizations over polynomial time computable sets, Theoretical Computer Science, vol. 51, (1987), pp. 177–204.
[4]Balcázar, J. L., Díaz, J., and Gabarró, J., Structural complexity I. EATCS Monographs on Theoretical Computer Science, vol. 11, Springer-Verlag, Berlin and New York. 1988.
[5]Blum, M., A machine-independent theory of the complexity of recursive functions, Journal of the Association for Computing Machinery, vol. 14 (1967), pp. 322–336.
[6]Blum, M. and Impagliazzo, R., Generic oracles and oracle classes, Proceedings of the 28th annual IEEE symposium on foundations of computer science, IEEE Computing Society Press, Washington. D.C., 1987, pp. 118–126.
[7]Chong, C. T. and Downey, R. G., Minimal degrees recursive in l-generic degrees, Annals of Pure and Applied Logic, vol. 48 (1990), pp. 215–225.
[8]Fenner, S., Notions of resource-bounded category and genericity, Technical Report 90-32, Department of Computer Science, University of Chicago, Chicago, Illinois, 1990.
[9]Fenner, S., Notions of resource-bounded category and genericity, Proceedings of the 6th annual IEEE structure in complexity theory conference, IEEE Computer Science Press, Washington, D.C., 1991, pp. 196–212. journal version in preparation.
[10]Fenner, S., Tight lower bounds on genericity required to prevent one-way functions, Technical Report 91-04, Department of Computer Science, University of Chicago, Chicago, Illinois. 1991.
[11]Fenner, S., Fortnow, L., and Kurtz, S., Gap-definable counting classes, Journal of Computer and System Sciences, vol. 48 (1994), pp. 116–148.
[12]Fenner, S., Fortnow, L., Kurtz, S., and Li, L., An oracle builder's toolkit, Proceedings of the 8th IEEE structure in complexity theory conference, IEEE Computer Society Press, Washington, D.C., 1993, pp. 120–131.
[13]Foster, J. A., Forcing and genericity on the polynomial hierarchy, Ph.D. thesis, Illinois Institute of Technology, Chicago. Illinois. 1990.
[14]Friedberg, R. M., A criterion for completeness of degrees of unsolvability, this Journal, vol. 22 (1957), pp. 159–160.
[15]Grollmann, J. and Selman, A., Complexity measures for public-key cryptosystems, SIAM Journal on Computing, vol. 17 (1988), pp. 309–335.
[16]Hinman, P. G., Some applications of forcing to hierarchy problems in arithmetic, Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, vol. 15 (1969), pp. 341–352.
[17]Hopcroft, J. and Ullman, J., Introduction to automata theory, languages, and computation, Addison-Wesley, Reading, Massachusetts, 1979.
[18]Impagliazzo, R. and Naor, M., Decision trees and downward closures, Proceedings of the 3rd IEEE structure in complexity theory conference, IEEE Computer Science Press. Washington. D.C., 1988, pp. 29–38.
[19]Jockusch, C. G., Degree of generic sets, Recursion theory: Its generalizations and applications (Drake, F. R. and Wainer, S. S.. editors), Cambridge University Press. London and New York, 1980, pp. 110–139.
[20]Jockusch, C. G. and Posner, D. B., Double jumps of minimal degrees, this Journal, vol. 43 (1978), pp. 715–724.
[21]Kumabe, M., A 1-generic degree which bounds a minimal degree, this Journal, vol. 55 (1990), pp. 733–743.
[22]Kurtz, S. A., Notions of weak genericity, this Journal, vol. 48 (1983), pp. 764–770.
[23]Lutz, J. H., Resource-bounded Baire category and small circuits in exponential space, Proceedings of the 2nd annual IEEE structure in complexity theory conference, IEEE Computer Science Press. Washington. D.C., 1987. pp. 81–91.
[24]Lutz, J. H., Almost everywhere high nonuniform complexity, Proceedings of the 4th annual IEEE structure in complexity theory conference, IEEE Computer Science Press. Washington, D.C., 1989, pp. 37–53. An updated version appears as Iowa State University Computer Science Department Technical Report #91-18.
[25]Lutz, J. H., Category and measure in complexity classes, SIAM Journal on Computing, vol. 19 (1990), pp. 1100–1131.
[26]Mayordomo, E., Almost every set in exponential time is P-bi-immune, unpublished manuscript. (1991).
[27]Ogiwara, M. and Hemachandra, L. A., A complexity theory of feasible closure properties, Proceedings of the 6th annual IEEE structure in complexity theory conference, IEEE Computer Science Press, Washington. D.C., 1991, pp. 16–29.
[28]Poizat, B., Q = NQ?, this Journal, vol. 51 (1986), pp. 22–32.
[29]Rogers, H., Theory of recursive functions and effective computability, McGraw-Hill, 1967: reprinted by MIT Press, Cambridge, Massachusetts, 1987.
[30]Shore, R. A., private communication, 1991.
[31]Soare, R. I., Recursively enumerable sets and degrees, Springer-Verlag, Berlin and New York, 1987.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed